Dense Fog, Alexander
- When
- August 8, 2:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed far southern Illinois, mainly south and east of Carbondale. Visibility was reduced to one-quarter mile or less during the early morning hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed far southern Illinois, mainly south and east of Carbondale. Visibility was reduced to one-quarter mile or less during the early morning hours. The fog formed in an area of light winds far to the south of a cold front over the upper Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 5:02 PM CST, 8 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 602 PM CDT Wed Aug 7 2019 .SHORT TERM...(Tonight through Friday night) Issued at 300 PM CDT Wed Aug 7 2019 Once we get rid of the afternoon convection out over portions of se MO, much of the region should remain rainfree the rest of the night tonight. SPC HREF CAMs suggest another MCS type system to get going out over MO during the overnight into early Wed, but most of the members keep the storms just west of out forecast area. The next feature to bring an increase in shower/storm chances will be another weak cold front easing south Thursday within the ever- persistent nw flow aloft regime. A weak disturbance may interact with this feature later in the day, but bulk shear remains meager, and low level convergence along sfc front looks weak at best. Thus, even with CAPES possibly in the 2000-3000 J/KG range, we are not anticipating a very high severe storm potential. Heavy downpours within a high PWAT environment appear more likely with any thunderstorm. It may take awhile for the weak surface front to clear the region Friday, and therefore will need to keep scattered POPs in the forecast. Once again, locally heavy rainfall would be the higher concern, and much of the activity should be limited to the heat of the day. If the front does manage to ease south of the region Friday night, we may actually get some mid 60s dew points to filter down into much of the forecast area. Would feel noticeably less humid come the start of the weekend. We shall see... .LONG TERM...(Saturday through Wednesday) Issued at 300 PM CDT Wed Aug 7 2019 The weather pattern looks to stay rather active, even though August is climatologically the driest month of the year. The mean summertime 500 mb ridge will be anomalously strong and far south for August, which is in line with CPC forecast trends in recent weeks. This means the belt of mid-level westerlies will be rather strong and far south for August. On Saturday, surface high pressure will be centered over Indiana/Illinois. This high will provide our region with mainly dry conditions, despite the rather strong northwest flow around the southern Plains upper-level high. Highs will be in the upper 80s with lows around 70. On Sunday, a slow eastward drift of the surface high will allow summertime heat and humidity to creep eastward. Highs will be near 90 with dew points rising well into the 70s. Given the fairly strong flow aloft (for August) atop the hot and moist low levels, a slight chance of storms seems prudent. Monday into Tuesday, southwest flow will increase in the low levels ahead of a cold front. The models are forecasting 850 mb temps to climb into the lower 20s, which usually translates to surface highs in the lower or mid 90s. Dew points will be in the mid 70s. There are slight variances in the models, but it appears westerly flow aloft will be sufficiently strong for a convectively active period until the frontal passage. The ensemble means of the gfs/ecmwf have been consistently indicating a slight southward suppression of the 500 mb high about mid-week. This should be enough to force a weak cold front south across our region. Forecast highs Wednesday will be in the mid 80s with lowering dew points. && .AVIATION... Issued at 601 PM CDT Wed Aug 7 2019 VFR conditions will dominate the 00z Thursday WFO PAH TAF issuance. Surface high pressure will be maintained over the TAF sites through the period, with the main weather disturbances (MCS's - Mesoscale Convective Systems) being shunted westward into parts of southwest Missouri, northern Arkansas, west Tennessee, and the lower Mississippi Valley. There should be minimal general aviation impact associated with the TAFs this period. Main adjustments to the forecast groups were driven by wind direction and speed and the existence of cloud bases vs. ceilings and/or significant ceiling height changes. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...MY AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 346 PM CDT Wed Aug 7 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-082100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 346 PM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Off and on isolated to scattered thunderstorms will be through much of the period, especially during the heat of the day. The best chances appear to be on Friday and then again on Tuesday, near and ahead of approaching cold fronts. Strong storms are possible with the Tuesday storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
10 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845466, 845467, 845468, 845469, 845470, 845471, 845472, 845473, 845474, 845475.